Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 32, NWS Flagstaff, AZ

July 31, 2016Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 31, 2016, 3:41 PM MST for Coconino County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2016, 3:41 PM MST (22:41 UTC)
Expired
Jul 31, 2016, 4:15 PM MST
In force
34 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 51 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.7 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2016-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2016-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
374 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

275 
WUUS55 KFGZ 312241
SVRFGZ
AZC005-312315-
/O.NEW.KFGZ.SV.W.0032.160731T2241Z-160731T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
341 PM MST SUN JUL 31 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 415 PM MST

* AT 340 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR MUNDS PARK...OR 9 MILES EAST
  OF SEDONA...AND MOVING EAST AT 10 MPH.

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTH CENTRAL COCONINO COUNTY.

THIS INCLUDES INTERSTATE 17 BETWEEN MILE MARKERS 314 AND 321.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3484 11170 3493 11168 3491 11151 3481 11153
TIME...MOT...LOC 2240Z 276DEG 8KT 3488 11163 

$$
JJ
2 follow-up statements
800 
WWUS55 KFGZ 312253
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
353 PM MST SUN JUL 31 2016

AZC005-312315-
/O.CON.KFGZ.SV.W.0032.000000T0000Z-160731T2315Z/
COCONINO AZ-
353 PM MST SUN JUL 31 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST
FOR SOUTH CENTRAL COCONINO COUNTY...

AT 351 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED JUST SOUTH OF MUNDS PARK...OR 11 MILES
EAST OF SEDONA...MOVING EAST AT 10 MPH.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTH CENTRAL COCONINO COUNTY. THIS INCLUDES INTERSTATE 17 BETWEEN
MILE POST 331 TO 320.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3484 11170 3493 11168 3491 11151 3481 11153
TIME...MOT...LOC 2251Z 276DEG 8KT 3488 11160 

$$
JJ
775 
WWUS55 KFGZ 312313
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
413 PM MST SUN JUL 31 2016

AZC005-312323-
/O.EXP.KFGZ.SV.W.0032.000000T0000Z-160731T2315Z/
COCONINO AZ-
413 PM MST SUN JUL 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCONINO COUNTY
WILL EXPIRE AT 415 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3484 11170 3493 11168 3491 11151 3481 11153
TIME...MOT...LOC 2309Z 276DEG 8KT 3488 11160 

$$
JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:47 PM MST, 54 minutes earlier.

Area forecast discussion, Jul 31, 2:47 PM MST, 54 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
247 PM MST SUN JUL 31 2016

.SYNOPSIS...Chances for showers and thunderstorms will continue
each afternoon this week as monsoonal moisture persists across
the area. Thunderstorms will be capable of producing localized
heavy rains, hail, and gusty winds at times this week.

&&

.DISCUSSION...Scattered/numerous thunderstorm activity developed
on cue along the Mogollon Rim this afternoon. The initial storm
motion was from northwest to southeast. Most of these storms are
now becoming outflow dominated and moving from northeast to
southwest towards areas of higher instability. The threat for
localized flooding in stronger storms will remain the primary
threat through the evening hours.

The monsoon pattern will remain in place through the end of the
work week with chances for thunderstorms forecast each afternoon
primarily along the Mogollon Rim. The medium range models prog a
trough to sag into the Pacific Northwest by Saturday. This feature
could shunt the monsoon moisture north and east of the area.
However, it is too far out to say with any certainty.
Nevertheless, showed a decreasing trend in precip chances
Aug. 6-7.

&&

.AVIATION...For the 00Z package...Expect numerous showers and
thunderstorms over the higher terrain this afternoon. MVFR and
brief IFR conditions in the stronger storms can be anticipated.
Storm activity will decrease in coverage over KPGA, KFLG, KSEZ,
and KINW around sunset. KGCN and KPRC will likely see thunderstorm
activity persist until around 06Z Monday. Scattered thunderstorm
activity will re-develop after 18Z Monday along the Mogollon Rim.
Aviation discussion not updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TM
AVIATION...TM

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 31, 10:24 AM MST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1024 AM MST SUN JUL 31 2016

AZZ004>008-015>018-037-038-010300-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-WESTERN MOGOLLON RIM-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
1024 AM MST SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON...PRIMARILY ALONG THE MOGOLLON RIM. SLOW MOVING
THUNDERSTORMS COULD PRODUCE LOCALIZED FLOODING AT TIMES. THE
SECONDARY HAZARD WILL BE LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A MONSOON PATTERN WILL CONTINUE OVER ARIZONA THIS WEEK. SHOWER AND
THUNDERSTORM CHANCES ARE IN THE FORECAST EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
TO THE NWS FLAGSTAFF OFFICE AT 1-888-745-1637.

TM

In the hours before

Special weather statement, Jul 31, 1:03 PM MST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
103 PM MST SUN JUL 31 2016

AZZ018-312030-
NORTHERN GILA COUNTY AZ-
103 PM MST SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GILA AND SOUTHERN
NAVAJO COUNTIES UNTIL 130 PM MST...

AT 103 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTHEAST OF YOUNG...OR 27 MILES SOUTH OF FOREST LAKES. THIS
STORM WAS NEARLY STATIONARY.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL GILA
AND SOUTHERN NAVAJO COUNTIES.

LAT...LON 3380 11085 3392 11094 3403 11076 3402 11075
      3400 11075 3400 11072 3393 11063
TIME...MOT...LOC 2003Z 312DEG 3KT 3395 11074

MCS
Special weather statement, Jul 31, 1:03 PM MST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
103 PM MST SUN JUL 31 2016

AZZ018-312030-
NORTHERN GILA COUNTY AZ-
103 PM MST SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GILA COUNTY
UNTIL 130 PM MST...

AT 103 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTHEAST OF YOUNG...OR 27 MILES SOUTH OF FOREST LAKES. THIS
STORM WAS NEARLY STATIONARY.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL GILA
COUNTY.

LAT...LON 3380 11085 3392 11094 3403 11076 3402 11075
      3400 11075 3400 11072 3393 11063
TIME...MOT...LOC 2003Z 312DEG 3KT 3395 11074

MCS
Special weather statement, Jul 31, 1:24 PM MST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
124 PM MST SUN JUL 31 2016

AZZ008-037-312100-
YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY  MOUNTAINS AZ-
124 PM MST SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN YAVAPAI COUNTY UNTIL 200
PM MST...

AT 123 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CAMP VERDE. THIS STORM WAS MOVING SOUTHEAST AROUND 10 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAMP VERDE.

LAT...LON 3455 11201 3459 11200 3459 11183 3448 11186
TIME...MOT...LOC 2023Z 283DEG 3KT 3456 11194

MCS
Special weather statement, Jul 31, 1:41 PM MST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
141 PM MST SUN JUL 31 2016

AZZ018-312115-
NORTHERN GILA COUNTY AZ-
141 PM MST SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GILA COUNTY UNTIL
215 PM MST...

AT 140 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
YOUNG...OR 17 MILES SOUTH OF FOREST LAKES...MOVING SOUTH AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL GILA AND
SOUTHERN NAVAJO COUNTIES.

LAT...LON 3413 11092 3416 11081 3406 11075 3400 11075
      3400 11072 3399 11071 3395 11089
TIME...MOT...LOC 2040Z 338DEG 10KT 3409 11084

MCS
Special weather statement, Jul 31, 2:27 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
227 PM MST SUN JUL 31 2016

AZZ018-312200-
NORTHERN GILA COUNTY AZ-
227 PM MST SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GILA COUNTY UNTIL 300 PM
MST...

AT 226 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES EAST OF TONTO NATIONAL MONUMENT...OR 17 MILES EAST OF
ROOSEVELT...MOVING SOUTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL GILA
COUNTY.

LAT...LON 3369 11084 3366 11089 3377 11095 3383 11083
      3372 11073 3371 11074 3365 11078
TIME...MOT...LOC 2126Z 329DEG 10KT 3372 11083

MCS
Special weather statement, Jul 31, 3:33 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
333 PM MST SUN JUL 31 2016

AZZ008-016-018-312315-
EASTERN MOGOLLON RIM AZ-YAVAPAI COUNTY  MOUNTAINS AZ-
NORTHERN GILA COUNTY AZ-
333 PM MST SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILA...SOUTHEASTERN
YAVAPAI AND SOUTHERN COCONINO COUNTIES UNTIL 415 PM MST...

AT 331 PM MST...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS EXTENDING FROM PINE SOUTHWARD THROUGH PAYSON...MOVING
WEST AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PAYSON...FLOWING SPRINGS...STRAWBERRY...EAST VERDE ESTATES...RYE...
ROUND VALLEY...GISELA...GERONIMO ESTATES...WHISPERING PINES...
MESA DEL CABA...OXBOW ESTATES...FREEDOM ACRES...PINE...DEER CREEK...
TONTO NATURAL BRIDGE STATE PARK...BEAVER VALLEY...
WATER WHEEL BURN AT HOUSTON MESA RD-S...
WATER WHEEL BURN AT HOUSTON MESA RD-N...
GERONIMO BOY SCOUT CAMP AND HOUSTON MESA CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3442 11154 3440 11127 3403 11125 3400 11142
      3401 11143 3401 11150 3400 11150 3400 11151
TIME...MOT...LOC 2231Z 089DEG 5KT 3434 11139

MCS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:08 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 30, 7:13 PM MSTFlash Flood WarningFGZGila3 hr
Jul 30, 7:21 PM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr
Jul 31, 12:29 PM MSTSpecial Weather StatementFGZ31 min
Jul 31, 1:03 PM MSTSpecial Weather StatementFGZGila27 min
Jul 31, 1:24 PM MSTSpecial Weather StatementFGZ36 min
Jul 31, 1:41 PM MSTSpecial Weather StatementFGZGila34 min
Jul 31, 2:27 PM MSTSpecial Weather StatementFGZGila33 min
Jul 31, 2:49 PM MSTAreal Flood AdvisoryFGZGila116 min
Jul 31, 3:33 PM MSTSpecial Weather StatementFGZ42 min
Jul 31, 4:10 PM MSTAreal Flood AdvisoryFGZCoconino, Gila2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.